Family and Caregiver Schizophrenia Discussion Forum

Unexpected side effects on Olanzapine, significant weight loss


#1

My mother, who was diagnosed as bipolar I, is taking escitalopram and olanzapine for about a year. Her depression seems not be to improving and she is experiencing some unexpected side effects. Olanzapine is normally associated with weight gain, but my mother has experienced a significant weight loss and loss of appetite while on the medication. She has also become very slow, specially her gait has also become very sluggish and robotic. It almost like we are dealing with a zomby.

Now i know this is a schizophrenia forum, but a lot of people over here have been using antipsychotics. So i was wondering if anyone has any experience dealing with the side effects of olanzapine? I have talked to her pdoc, and she wants her to continue with the medication. I, on the other hand, fear that this medicine may be causing permanent damage and personality change in my mother and want her to discontinue this medication.


#2

I think it is highly unlikely that olanzapine is causing weight loss.

Try to get your mother into a regular doctor’s appointment for a full physical with traditional blood tests. Maybe something is going on in another way.

With the AP medications, it’s kind of a risk-benefit analysis that every person has to do for themselves, with their doctor’s help.

Do you know what dosage of olanzapine she takes?


#3

I think something else might be going on. My son said he has an uncontrollable hunger on Zyprexa. He eats a lot and nonstop on a lot of the APs with the exception of Abilify I believe.


#4

Yes the doctor was also surprised to see the weight loss and have recommended blood tests, which we will be performing today. She was taking 5mg of Olanzapine, but has reduced to half that amount for about 3 days now.

Honestly speaking, i am more concerned about her slow movements and slow gait, than her weight loss. I fear this may be exhibiting early signs of drug induced parkinsonism, though I don’t know how common it is for antiphsycotics to cause parkinsonism.


#5

I was given olanzepine and I lost 9kgs in 6 days. It can be an adverse side effect of this drug.


#6

Hey altkal, my mother has been taking olanzapine for 15 years (much longer than recommended but under doctor request) she is now on a 2.5mg dose which is the lowest possible dosage but started on 15mg and when she is having symptoms of feeling ill the dosage is increased. The side effects are awful but you need to out weight the odds. For my mother this is the ONLY drug that suppresses the phychosis while giving her some kind of cognitive ability. Some of the other drugs she has been prescribed have given her worse reactions. The zombie stage is real and awful and you feel like you’ve lost them. I do believe however, that most antipsychotics will have this effect. If you read the leaflet in the packet of olanzapine you will see the absolutely horrific side effects. My mother experiences awful side effects on this drug that are progressively shortening her lifespan BUT in her rational mind she would rather be medicated than live in the terror of the constant phychosis.
A few side effects I can notice now:
Yellow eyes - liver function depletion
Blood pressure and heart changes
Slow and sluggish
Lack of will power
Lack of happiness (hard to enjoy things)
Weight gain
Agitation
Eye twitching and other body part twitching
Lack of creativity
Lack of energy to do things

Hope this helps